Texas, 2022

High Wind in Texas, March 29, 2022

March 29, 2022 · NWS LUB · 1 event in 1 county or zone

An approaching upper level storm system brought widespread high winds to the region on the afternoon and evening of the 29th. However, in the early morning hours of the 29th, isolated showers developed ahead of this system.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An approaching upper level storm system brought widespread high winds to the region on the afternoon and evening of the 29th. However, in the early morning hours of the 29th, isolated showers developed ahead of this system. One of these high based rain showers developed a heat burst at a Texas Tech University mesonet near Hart. The mesonet recorded a maximum wind gust of 69 mph at 1202 CST along with a five degree Fahrenheit temperature increase. Additionally, the surface dew point rose about four degrees Fahrenheit due to the extremely dry air at the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 28, 11:58 PM CST, 4 minutes earlier.

Area forecast discussion, Mar 28, 11:58 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1258 AM CDT Tue Mar 29 2022

.AVIATION...
LLWS is developing at the area terminals early this morning as
45kt winds develop roughly 1000 ft AGL. This LLWS will come to an
end shortly after sunrise as these stronger winds begin to mix
down to the surface. Southwest winds will quickly become gusty
with sustained winds of 25-35 kts by late this morning with
stronger wind gusts this afternoon. These strong winds will lead
to blowing dust at KLBB and KPVW reducing the visibility below VFR
conditions for much of the afternoon. During the strongest wind
gusts these visibilities may even drop into IFR criteria
especially at KLBB. The strongest wind gusts will come to an end
shortly after sunset however winds will remain breezy through the
night.

&&

PREV DISCUSSION... /issued 324 PM CDT Mon Mar 28 2022/

SHORT TERM...
A strong upper level low pressure system was just west of the
central California coast this afternoon, and is expected to move
into the southern Rockies by late Tuesday as a sharp upper trough.
Stronger upper level wind fields will begin overspreading the area
later today and continue Tuesday, with 80 to 85 knots of flow at the
500 millibar level expected to spread overhead late Tuesday
afternoon and evening. Low level wind fields were just increasing
this afternoon, and should continue out of the southwest around 15
to 25 mph into the evening. Some concern for locally stronger winds
to develop overnight, especially across the extreme southwest Texas
Panhandle as well as along the edge of the Caprock. Conceivable for
strong gusts locally over 30 mph to continue in these areas. Also, a
strong low level jet will develop across the area this evening,
shifting mostly into the eastern South Plains and Rolling Plains
Tuesday morning. Tonight otherwise will have considerable high
clouds and will be quite mild compared to recent nights with lows in
the 50s and 60s.

Tuesday will begin the day with the low level jet overhead and a mid
990s surface low pressure center near the Colorado-Kansas Border.
This low center will deepen into the mid or upper 980s as the low
moves east into Kansas. High clouds are likely to continue through
morning before thinning during the afternoon, while some mid level
moisture likely will pull east and northeast into our area late in
the day just in advance of the sharp upper trough. All this will
have impact on wind, with the deepening surface low and mixing
leading to a solidly windy day, likely by late morning into the
afternoon. Later in the day, as stronger flow spreads overhead,
potential will exist for developing bands of very strong or high
winds out of eastern New Mexico into the Texas South Plains and
southwest Texas Panhandle. Various guidance suggests enough
potential for greater than 60 mph wind gusts for us to retain the
High Wind Watch. But owing to the late arrival of stronger flow and
possible retarding caused by cloud cover, we have opted to not
upgrade the High Wind Watch at this time. Another reasonable
possibility late in the day will be development of weak high-based
shallow convection, though combined with the intensifying layered
wind fields could lead to microbursting into the early evening.
Otherwise, winds will slowly diminish later in the evening. RMcQueen

LONG TERM...
As the upper trough mentioned above moves over the area, large scale
lift will start to increase over the area. At the surface, the
dryline is expected to be located east of the Caprock escarpment.
With significant mixing along the dryline and upper-level support,
thunderstorms may form along the dryline Tuesday evening. These
storms could be strong to severe, MUCAPE of 500 to 1000 J/kg and 0-6
km shear around 80 kt. These storms will push off to the east pretty
quickly, leaving behind maybe 0.5 to 1" of precipitation. Some storm
development might occur behind this boundary, but with the lowest
levels bring rather dry, these will be high based and bring the
potential for downbursts. A cold front will push south through the
area around sunrise Wednesday bringing cooler temperatures and windy
northerly winds. The trough will potentially close off tomorrow
night, allowing for some moisture to wrap around the back side of
the low and north of the cold front. This moisture will have to
fight to saturate the column before precipitation is allowed to
reach the surface, and with the profile being very dry, we will
probably receive very little rain behind the cold front. A shortwave
will rotate around the back side of the main trough on Thursday,
bringing another potential of precipitation. With little to no
return flow, this will probably be another null event for our area.
A shortwave ridge will form within the midlevel flow, helping to
increase upper heights and temperatures going into Friday before
another shortwave trough moves over the area late Friday. There
seems to be a little more return flow ahead of this system, so the
precipitation potential will be a little higher than previous days.
Upper heights will build through the weekend as a longwave ridge
builds over the Plains. GKendrick

FIRE WEATHER...
This evening...Modest southwest breezes will continue across the
area along with very warm temperatures and low humidity. Winds were
just increasing into the Red Flag levels by mid afternoon. Wind
speeds will taper slightly later in the evening across most areas,
and the Red Flag Warning will expire at 9 pm. However, locally
strong southwest winds should be expected in a few areas overnight
and could lead to extended Red Flag conditions, especially across
the southwest Texas Panhandle and near the edge of the Caprock.

Tuesday...Very strong layered flow will develop, especially late in
the day. But mixing into the morning low level jet as well as the
deepening surface low will cause winds to increase into the windy
category by mid to late Tuesday morning. Strengthening winds should
be expected through Tuesday afternoon and early evening, and may be
enhanced by local high-based microburst activity spreading across
the area in advance of a sharp upper trough. Wind speeds have
potential to become very strong, up to or greater than 40 mph with
gusts locally near 70 mph. Humidity will likely bottom out only near
10 to 15 percent. But fire weather danger will still be near high
end with a risk for very rapid spread. A Red Flag Warning has been
issued for the entire area from late Tuesday morning until late
Tuesday evening. RMcQueen

After a few hour lull in fire weather concerns, a cold front will
push through the region Wednesday morning, resulting in windy
conditions and a northerly wind shift. Though relative humidity
values will rise above 30% behind the front, winds around 30 mph and
extremely dry fuels will still support rapid fire spread through
Wednesday morning. GKendrick

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 11 PM CDT this
evening for TXZ021>044.

High Wind Watch from 11 AM CDT this morning through this evening
for TXZ021>025-027>030-033>035-039-040.

&&

58/05/10
Hazardous weather outlook, Mar 28, 8:31 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
931 PM CDT Mon Mar 28 2022

TXZ021>044-300245-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
931 PM CDT Mon Mar 28 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Critical to extremely critical fire danger is expected across the
region Tuesday, and a Red Flag Warning is in effect for the entire
area from 10 AM to 11 PM. A High Wind Watch is also in effect from 11
AM to 9 PM Tuesday for most areas on the Caprock and the southern
Texas Panhandle. Winds from 30 to 45 mph are expected, with local
gusts to 70 mph possible. Blowing dust may result in substantial
reductions in visibility on Tuesday afternoon and evening, especially
for areas on the Caprock.

A few strong to severe thunderstorms will be possible across the far
eastern Rolling Plains late Tuesday, with large hail and damaging
wind gusts the primary concerns before storms quickly exit the area.

The probability for widespread hazardous weather is low Wednesday
through next weekend.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Castro

When
March 29, 12:02 AM CST to 12:03 AM CST
Where
Castro forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005798.